trichologist

Jeni’s Hair Loss Story

by admin on October 14, 2007

Jeni runs a great blog on beauty and skincare called “Savvy Skin” and has contributed several comments on The Women’s Hair Loss Project. Now she is sharing her story. Here it is:

I’m 28, and I used to have really thick curly hair up until recently, and now I have probably half as much hair as before. I first started noticing that my part was really thinning back in September and I freaked out. After doing research, I first assumed that it was from the pill (ortho tri-cyclen) and I stopped taking it shortly after. I had been off and on it for over 10 years, but never really noticed any hair thinning before, or even the few times I went off it. I always lose a ton of hair (people always comment about my hair falling out all over the place), and I guess my hair has decreased over the years, but I never saw any baldness before Sept. My dad’s hair is thin on top, and my mom’s hair is thin now (but she has diabetes, is hypothyroid, takes a lot of medications, and eats terribly, so I don’t know if hers is AGA).

I first went to a dermatologist who said it could be AGA but couldn’t tell, and he just recommended Nizoral since he saw dandruff. Then I went to a general doctor who had no idea about anything, but she determined I was depressed, and suggested anti-depressants. I actually was really depressed (even before the hair loss), so I started taking anti-depressants, even though I was afraid it could make my hair worse. She claimed my hair loss was probably just because I was depressed and that it would grow back. I asked for all the various blood tests, and everything appeared normal. I started using Nioxin shampoo, Nizoral weekly, started taking a better multi-vitamin, attempted to eat better, including more iron and protein. For several months I‚ve also been taking Evening Primrose Oil, Vitamin C, Vitamin E, Iron, & Flaxseed on my food.

Things not getting better, I saw Dermatologist Dr. Richard Strick at UCLA in Los Angeles because he supposedly specializes in hair loss. He looked at my scalp and said I definitely have TE (telogen effluvium) and that things should just get better eventually. He said I could use Rogaine to speed up the regrowth, or just wait it out. He seemed pretty sure of himself and didn’t suggest anything else. The cause of the TE remained elusive.

A few months had passed and it was time for a visit to the endocrinologist because now I was sure I had a low thyroid [click to continue…]

{ 43 comments }